Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 238, NWS Dodge City, KS

August 16, 1997Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 1997, 8:38 PM MDT for Hamilton County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1997, 8:38 PM MDT (02:38 UTC)
Expired
Aug 16, 1997, 9:10 PM MDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2534 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 170238 RRA
SVRDDC
KSC075-170310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT SAT AUG 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHWESTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 910 PM MDT (1010 PM CDT)
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHWEST HAMILTON COUNTY

* AT 835 PM MDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES NORTH OF COOLIDGE MOVING EAST AT 10 MPH.

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF AND
YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

NOLLER/SEARCY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:12 PM MDT, 6 hours 26 minutes earlier.

Area forecast discussion, Aug 16, 2:12 PM MDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT SAT AUG 16 1997

FCST CHALLENGE THIS CYCLE IS CHC FOR TSTMS TNGT AND TMPS ON
SUNDAY.

18Z SFC ANLYS SHOWS SFC FRONT OOZING SOUTHWARD ACROSS WRN PTNS CWA.
CURRENTLY THE FRONT IS LOCATED ALONG A LINE FRM HAYS...DIGHTON AND
SYRACUSE.  SFC LOW ALONG LEADING EDGE OF FNT WEST OF GCK.

U/A ANLYS FROM 12Z SHOWED WRLY FLOW AND BAROCLINIC ZONE OVER NRN
PLNS WITH AN ELONGATED S/W ALNG US/CANADIAN BORDER.  H7 THRML
RIDGE EVIDENT OVER CNTRL HI PLNS WITH AN ELEVATED MIXED LAYER ABOVE.
MINOR VORT MAX MOVING OUT OF SERN COLO EVIDENT ON WV IMGRY.
THIS HAS CAUSED AN AREA OF VIRGA SHOWERS AND A FEW TSTMS TO DVLP
TAFTN.

EXPECT CONVECTIVE ACTIVITY TO CONT MOVING EAST TAFTN WITH VORT AND
THEN INCREASING SOMEWHAT IN COVERAGE AS IT IMPINGES ON BETTER LOW
LEVEL MOISTURE TO THE EAST OF THE SFC LOW...OVER ERN HALF OF CWA.
WITH WRM MID LVL TMPS IN PLACE WILL TAKE CONVCTVE TEMPS IN MID 90S
TO BREAK THRU CAP.  EXPECT TO SEE CONVCTN TO INCREASE THIS WITH
OUTFLOW HELPING TO SHOVE FRONT SE THROUGH CWA.  HAVE GONE WITH 30
PERCENT POPS OVER WRN SCTNS CWA WITH 40 PERCENT TO THE EAST.  EXPECT
FRONT TO BE MOVING OUT OF SERN PTNS OF CWA TOWRD MRNG AND CONT
FURTHER SOUTH DURING DAY AS SURGE OF COOLER AIR MOVES IN FROM NORTH.

POSS OF LOW LVL STRATUS BEHIND THE FRONT BY MRNG OVER WRN PTNS CWA
BUT ANY THAT DOES DEVELOP WILL LIKELY BURN OFF FAIRLY RAPIDLY.
TEMPS ON SUNDAY WILL BE SOME 10 DEG COOLER THAN TDY WITH CLD
AIR ADVN/NERLY UPSLOPE FLOW.

FOR LATER PDS...AVN MODEL BRINGS S/W NOW OFF CA COAST ONSHORE AND
MOVES IT OUT INTO AREA BY MON EVE.  MODEL SHOWS A DECENT H5 THERML
TROF ASSOCD WITH THIS.  LOW LVL MODEL FIELDS SHOW INCRG SRLY FLOW
ADVTNG HIGHER DWPTS BACK INTO AREA.  FAN GUIDANCE INCRS POPS TO
40-50 PERCENT RANGE LT MON AND IN THE MON NIGHT PHANTOM PD.  CURRENT
EXTNDD ALREADY MNTND CHC FOR TSTMS SO WILL LEAVE AS IS.

.DDC...NONE

DDC 065/084 062/087 064 4-2
GCK 063/082 060/086 063 302
HYS 064/084 061/085 065 302
EHA 062/082 062/087 062 3-2
LBL 064/084 062/087 064 3-2
P28 071/088 068/088 071 411

GERARD

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.